Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Binghamton, NY

September 12, 2000Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 12, 2000, 6:48 PM EDT for Otsego County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 12, 2000, 6:48 PM EDT (22:48 UTC)
Expired
Sep 12, 2000, 7:45 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Otsego County, NY

The radar

The Albany radar (KENX), 85 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS51 KBGM 122248
SVRBGM
NYC077-122345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 745 PM EDT.

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR NEW BERLIN...OR ABOUT 9 MILES SOUTHWEST
  OF PITTSFIELD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRIS AND PITTSFIELD AROUND 655 PM EDT.
  EDMESTON AROUND 700 PM EDT.
  NEW LISBON AND WEST END AROUND 705 PM EDT.
  BURLINGTON AND LAURENS AROUND 710 PM EDT.
  COLLIERSVILLE AND EMMONS AROUND 715 PM EDT.
  COOPERSTOWN JCT AND MILFORD AROUND 720 PM EDT.
  COOPERSTOWN AND INDEX AROUND 725 PM EDT.
  BOWERSTOWN AND ELK CREEK AROUND 730 PM EDT.
  MIDDLEFIELD AND SPRINGFIELD AROUND 735 PM EDT.

OTHER PARTS OF OTSEGO COUNTY MAY BE AFFECTED WITH OTHER SEVERE CELLS 
MOVING INTO THE COUNTY ASIDE FROM THIS CLUSTER.

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS. STAY INDOORS AWAY 
FROM WINDOWS.

INTENSE LIGHTNING AND TORRENTIAL RAINFALL WITH AROUND AN INCH OF 
RAIN IN A SHORT AMOUNT OF TIME ARE LIKELY FROM THESE STORMS. STAY INDOORS 
AWAY FROM WINDOWS.

LAT...LON 4273 7529 4233 7542 4253 7472 4288 7479

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT TUE SEP 12 2000

APPROACHING COLD FRONT CROSSES THE FA MAINLY BETWEEN 00Z AND 06Z
THIS EVENING. NOT ALOT GOING ON WITH THE FRONT PRECIP-WISE. SOME
PRECIP FIRING UP IN LAKE CONVERGENCE NEAR BUF...BUT EXPECT SOME MORE
DEVELOPMENT AS THE AFTERNOON WEARS ON. SHRA/TSRA SHOULD BE CONFINED
MAINLY TO THE EVENING HOURS ACROSS THE WESTERN ZONES AND TAPER OFF
AFTER MID ACROSS THE EAST.

HIGH PRESSURE AND DRIER AIR TAKE OVER FOR WED. PLENTY OF CU FORMED
ACROSS MI BY MID MORNING TODAY BEHIND THE FRONT...BUT HAD THINNED
CONSIDERABLY BY EARLY AFTN. WILL PROBABLY BE THE SAME AROUND HERE SO
DO NOT THINK THE CU WILL BE AROUND LONG ENOUGH TO CHANGE CURRENT
MOSTLY SUNNY FORECAST. ANY DIURNAL CU WILL DISSIPATE LEAVING MOSTLY
CLEAR SKIES FOR WED NIGHT.

THURSDAY...A BIT OF MODEL DIFFERENCE BRINGING THE NEXT SYSTEM EWD
WITH THE ETA A BIT FASTER THAN THE AVN. ETA BRINGS SOME PRECIP INTO
WRN ZONES LATER IN THE AFTN WHILE THE AVN BRINGS NO PRECIP UNTIL
THURSDAY NIGHT. WILL TREND TWD THE SLOWER SOLUTION AND KEEP POPS OUT
DURING THE DAY THURSDAY FOR NOW.

.BGM...NONE.

JL

In the hours before

Local storm report, Sep 12, 5:45 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT TUE SEP 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    COUNTYWIDE                NY   WIND DAMAGE
09/12/00   ONONDAGA                       TREES AND WIRES DOWN
                                          COUNTY WIDE 420 TO 500
                                          PM. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0423 PM    (SYR)HANCOCK APT SYRACUSE NY   52 MPH TSTM GUST
09/12/00   ONONDAGA

0455 PM    TRUMANSBURG               NY   WIND DAMAGE
09/12/00   TOMPKINS                       TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0510 PM    ITHACA                    NY   WIND DAMAGE
09/12/00   TOMPKINS                       TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0510 PM    GROTON                    NY   WIND DAMAGE
09/12/00   TOMPKINS                       SEVERAL TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:18 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Sep 12, 4:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min
Sep 12, 4:45 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Tioga, Tompkins60 min
Sep 12, 5:44 PM EDTSevere Thunderstorm WarningBGMTioga61 min
Sep 12, 6:03 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland57 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.